Woman left with black and HAIRY tongue after reaction to common antibiotic | The Sun
A WOMAN developed a hairy black tongue after she suffered a rare reaction to a common antibiotic.
The 60-year-old cancer patient had been given minocycline to counter some of the effects of chemotherapy.
Doctors shared the shocking photos of the hair-covered tongue in the British Medical Journal Case Reports.
They also wrote the woman had developed grey patches on her face – another side effect of the antibiotic.
According to the report, the " brownish-black patch" of hair was "painful".
She was diagnosed with a "black hairy tongue"(BHT), medically known as lingua villosa nigra.
Read more on black hairy tongue
Black hairy tongue? The 7 signs your mouth is trying to tell you something
Man’s tongue mysteriously turns black and grows HAIRS after stroke
The condition occurs when the tiny bumps on the surface of the tongue, called the papillae, become clogged with bacteria.
Although it is not harmful, the condition is unsightly and linked to poor oral health.
However, in this case, medics said minocycline was to blame.
Between 15-30 per cent of all those who start taking the antibiotic experience the bizarre side effect, studies suggest.
Most read in Health
Major outbreak of deadly Victorian disease is on the cards, experts warn
The 'silent' symptom of high cholesterol that shows on your TOES & 3 other signs
First British baby with THREE parents born in 'groundbreaking leap for IVF'
Is your phone addiction making you sick? Here are the 8 signs to watch out for
The woman was battling rectal cancer and had started chemotherapy 14 months earlier.
One side effect of the drug she was taking is skin lesions. She was prescribed minocycline to combat this.
Six weeks after the woman had stopped taking the antibiotic, both her hairy tongue and grey spots had cleared, doctors wrote.
What are other causes of BHT?
Hairy tongue often stems from poor oral hygiene, so can usually be avoided by brushing the top of the tongue with a toothbrush or scraper.
According to Web MD, other causes include:
- smoking tobacco
- drinking a lot of coffee or tea
- using antibiotics (which may disrupt the normal balance of bacteria in the mouth)
- being dehydrated
- taking medications that contain the chemical bismuth (such as Pepto-Bismol)
- not producing enough saliva
- regularly using mouthwash that contains peroxide, witch hazel or menthol
- getting radiation therapy to the head and neck
It may also develop in people with no teeth, because their soft food diet doesn't aid in the normal shedding of the papillae.
If you suffer from persistent hairy tongue, consult your dentist.
Source: Read Full Article